Case report: Successful ECPR for drug-induced cardiac arrest

View at publisher
Authors: Stanislav Shkolnyi, Viktoriia Matviichuk, Enes Lamaashy
Cited by: 1
References: 15

Abstract

IntroductionOne potential indication for ECPR is drug poisoning complicated by shock and severe cardiac failure. Over the past 3 years, only one case of in-hospital cardiac arrest due to poisoning was managed with ECPR at our center.Case reportThe patient was a 12-year-old girl with a body weight of 60 kg. She attempted suicide by ingesting molsidomine and cinnarizine tablets. Shortly after admission, she developed cardiac arrest, and ECPR was indicated. After 67 min of CPR, ECMO support was established. A pigtail catheter was subsequently inserted for left ventricular unloading. During treatment, the patient was converted to V-V ECMO due to the development of Harlequin syndrome. Finally, she was discharged from the hospital with a good neurological outcome.DiscussionRecent advances in ECPR highlight its potential role in the management of drug-induced cardiac arrest. Centers providing ECPR must be prepared for subsequent ECMO management, including the need for conversion to alternative ECMO configurations.ConclusionThe use of ECPR, particularly in cases of cardiac arrest caused by drug overdose, is justified and effective, as ECMO provides time for drug metabolism and subsequent organ recovery.

Fields of Study & Subjects

Poisoning and overdose treatments Cardiac Arrest and Resuscitation Chemotherapy-related skin toxicity

Publication details

Journal / source
Perfusion
Publisher
SAGE Publications
Volume
41
Issue
1_suppl
Pages
191S–197S
Publication date
1 May 2026
Language
EN